Q:

6/30/2014
I have a 16 year-old female patient, semi-compliantly on immunotherapy, who was recently diagnosed with chronic orthostatic hypotension and placed on t.i.d. midodrine, a vasopressor. I would appreciate your thoughts, as well as any evidence, about the potential use of epinephrine in this patient in case of anaphylaxis from immunotherapy. Giving a reduced dose of epinephrine in an emergency sounds like a big experiment in an emergency. I do keep glucagon on hand. Do you advise abandoning immunotherapy?

A:

Thank you for your inquiry.

I cannot give you any definitive answer to your questions. I can only cite hypothetical considerations. Of course, the reason to be concerned about a patient taking midodrine who is on immunotherapy resides in worry about the use of epinephrine to treat a reaction. Both drugs are alpha-adrenergic blockers and therefore there is a risk of an exaggerated hypertensive effect when they are given together. However, when one looks at the package insert of midodrine (copied for you below), one does not see epinephrine listed as a drug with a relative contraindication. Nonetheless, as you can see below, other alpha-adrenergic agonists are listed.

When one looks for reported drug interactions between these drugs, according to the website here, there is one possible reported interaction. However, the details of this possible event are not given.

In summary, the concern over the need to administer epinephrine in a patient taking midodrine is at this point almost entirely hypothetical, and there is no direct admonition against the simultaneous use of these two agents that I could find in the literature. Thus, whether or not to continue immunotherapy in your patient remains a decision based purely on clinical judgment, and unfortunately there are no guidelines from which you can draw to help make this decision. My suggestion to you would be therefore limited to an opinion. And I would at this time discuss these issues with your patient and her parents, and make this decision in combination with them after discussing the risk/benefit ratio.

Thank you again for your inquiry and we hope this response is helpful to you.

"The use of drugs that stimulate alpha-adrenergic receptors (e.g., phenylephrine, pseudoephedrine, ephedrine, phenylpropanolamine or dihydroergotamine) may enhance or potentiate the pressor effects of ProAmatine®. Therefore, caution should be used when ProAmatine® is administered concomitantly with agents that cause vasoconstriction." SOURCE: PI FOR ProAmatine®

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology